Jump to content
CrazyBoards.org

Recommended Posts

I've been lurking this forum on and off for years. Don't think I've ever posted, but I'm desperate for answers so I thought I'd give it a shot. I've been pretty depressed for a while. I've been feeling distant from friends and also have a lot of anger/jealousy towards them. I find it very hard to concentrate at work and read things (not good because my job involves writing and it's very mentally taxing). I avoid spending time with people because I feel so much less than.

So I went and saw my pdoc that I hadn't seen since 2013. She put me on trintellix. Which has been great and I really like it. I've been on 5mg for 2-3 months. She also tried putting me back on a stimulant (we agreed on this) and I went through trial and error with vyvanse, adzenys, and evekeo. Vyvanse was making me very aggressive and even more angry, adzenys made me slightly paranoid and hypersexual, and evekeo made me more paranoid. I chose to come off stimulants, though if I had to take one I'd do vyvanse. I still haven't felt 100%, so my pdoc tried upping trintellix. I felt dizzy/foggy/had weird vision problems so I came back down to 5mg. I still just have this inner anger/agitation.

Since my pdoc has apparently always thought I was bipolar, she's been trying to get me to go on a mood stabilizer. Finally, we agreed to try lamictal since my previous experience with it had been overall positive (was only on it for a month around 2012).

The first week of lamictal at 25mg was incredible. I felt like I could breathe again, my agitation was soooo much less, and I noticed a huge improvement in my anger. Week 2 at 50mg wasn't terrible either. Still felt pretty good. Maybe slightly more emotional but not terrible for how much more relaxed I felt. I was cleaning my house without even being prompted by my bf or thinking about it, I felt emotionally closer to friends, etc. Started having quite a bit of acne but hadn't necessarily made that correlation yet. Week 3 at 100mg... I missed 2 physical therapy appointments. I missed 2 work calls. I missed an interview at work. I set up a meeting wrong. I forgot to turn things in at work. I started realizing that everything was crumbling in around me. I was crying every single day. One day I cried on and off for 6 hours. I would wake up crying. I stared getting overly clingy to my boyfriend. This felt like a much more honest depression than what I've felt previously. My acne got horrible (2 new pimples a day).

Hmmmm.... I haven't ever missed a meeting or call at work and I've been at this position for a year and a half. This is EXTREMELY atypical of me. I started withdrawing from work, getting scared to even go in, feeling horrible and guilty with every person I emailed. I began withdrawing from my commitments. Basically, downward spiral fast. I worried about losing my job. Then I realized the last time I was on lamictal I quit going to school because I felt guilty and awful and actually ended up dropping out that semester without telling my pdoc... Everything clicked. I contacted my pdoc on day 7 of the 100mg and she told me to go off the lamictal until I saw her two days later.

She claims that I was probably still getting used to it and needed to give it more time. I asked if I could try just staying on 25mg since I was doing so well and felt so much better but she said that was ridiculous because it's nowhere near therapeutic doses. I should mention I am extremely sensitive to medication. I used to break my zoloft 25mg into 4 pieces and take one daily, etc.... Anyway, since it sounded like I was nonfunctional, she said I could go off it completely and see if I felt better and that we would know once I went off it if I needed to be on a mood stabilizer. 

It's now been 3 and a half days since I've taken it. I honestly can't tell if I feel better or worse. I feel better in some respects, not as much anxiety, etc. But I do feel kind of up and down throughout the day and the emotional lability still isn't gone. I feel like lamictal messed me up permanently! I know it's only been a few days. Anyone know if I should be feeling better? I'm at a loss as to what to do. My face is finally cleared up and I am absolutely positive the lamictal was the reason for the acne. How will I know, ultimately, if I need to be on a mood stabilizer? The same angry, distressed thoughts are starting to come back.

(Edit: My technical diagnosis is BP II but I haven't had a bad hypomanic episode in probably a year and a half or so).

Edited by rooniebrain
  • Like 1

Share this post


Link to post
Share on other sites

It might be that you are getting the last of the med out of your system, it shouldn't take more than a few days. 

I think you might want to take a look at some of our Lamictal threads. One drawback of Lamictal is it has a long and rocky titration. People's moods go up and down, they're sedated, they're enervated, they can't sleep, they sleep too much, their backs and legs ache, they get anxious, they have nightmares and vivid dreams, and that isn't all of the side-effects I've heard of. I guess there might be someone for whom 25mg is therapeutic, but no one on crazyboards has used that little consistently. I think we've even had people who stay at 75mg. But most people don't start feeling better until 100-200mg.

Being sensitive to medications in some cases doesn't translate to being sensitive to all medications. I have taken many meds at "sub-therapeutic" levels, but I also max out on other meds. On the other hand, my friend who has had repeated brain injuries takes very small amounts of everything, like 25mg Tegretol for seizures. She's also on Lamictal at 75mg for seizures, now that I think of it. Even though higher doses are used for epilepsy than BP. My husband takes 600mg for seizures.

You actually were titrating up faster than I've heard of before. Most people start at 12.5 or 25mg (depending on their other meds) for two weeks, then go up to 25 or 50 for two weeks, each step is two weeks. There are people who actually go up more slowly than that. The major reason for that is Stevens Johnson Syndrome (SJS), which is a serious rash, that we call THE rash around here, because lots of anticonvulsants cause minor rashes (my husband and I both have minor rashes a lot). If you decide to try it again, make sure you know what SJS is. It's a very rare side-effect, but it's a serious one.

 

Share this post


Link to post
Share on other sites

I'm with @crtclms. Even the rash aside, Lamictal titration is definitely rocky. I felt anxiety and panic going up on and coming down off of Lamictal. But when I stayed at the same dose for 2 weeks, it always subsided each time. Start low and go slow, and it should be kind to you, but ask your pdoc if he can prescribe you some Xanax in the meantime until you get to a stable dose. 

Share this post


Link to post
Share on other sites
On 10/22/2017 at 1:32 AM, crtclms said:

 

It might be that you are getting the last of the med out of your system, it shouldn't take more than a few days. 

 

I think this is definitely true. I’ve been feeling better and better with each passing day. My acne is still pretty terrible, but my mood has been improving.

On 10/22/2017 at 1:32 AM, crtclms said:

You actually were titrating up faster than I've heard of before. Most people start at 12.5 or 25mg (depending on their other meds) for two weeks, then go up to 25 or 50 for two weeks, each step is two weeks. There are people who actually go up more slowly than that. The major reason for that is Stevens Johnson Syndrome (SJS), which is a serious rash, that we call THE rash around here, because lots of anticonvulsants cause minor rashes (my husband and I both have minor rashes a lot). If you decide to try it again, make sure you know what SJS is. It's a very rare side-effect, but it's a serious one.

Yes; I thought it seemed odd because I know it’s usually slower and the time I’d taken it before it was slower. I’m guessing my pdoc just wanted to get me up to 100mg as fast as possible so I could level out before I decided to quit due to side effects. If I’d have titrated up more slowly, I might’ve quit sooner. Just a guess, though.

I think I’ve decided to stay off the lamictal for now. My moods aren’t so debilitating that I need it, I suppose. It’s not worth the side effects going up, and now I’m worried about trying another mood stabilizer/ac because lamictal is supposed to have more of an antidepressant effect, which is what I need the most right now. 

Share this post


Link to post
Share on other sites

First of all - it hasn’t messed you up permanently. I got depressed at 100 mg as well. I also got extreme anxiety. Solution? Went back down to 50 mg and then upped to 75 mg again. Now obviously this isn’t a therapeutic dose, so I needed an add on. In my case neurontin and trileptal. 

Going off lamotrigine completely without tapering most likely put you in withdrawal. Withdrawal can make you feel physically ill and also make your mood worse. Also it can make you feel unlike yourself. Your brain simply needs time to adjust.

I hope you start feeling better soon. Let me know if you would like me to elaborate.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×